Ice Storm, North Central Oregon
- When
- January 8, 8:00 PM PST to January 9, 8:00 AM PST
- Where
- North Central Oregon forecast zone
- Reported by
- TRAINED SPOTTER
Significant ice accumulations occurred across north central Oregon and the John Day Basin. 25 inches in Madras.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Significant ice accumulations occurred across north central Oregon and the John Day Basin. In north central Oregon, ice accumulations included .75 inches near Warm Springs, .5 inches near Moody, and up to .25 inches in Madras. In the John Day Valley, .25-.50 inches of ice accumulated in Fossil, and .25 inches 12 miles north of Mitchell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 8, 2:40 PM PST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 240 PM PST THU JAN 8 2004 .SHORT TERM...TONIGHT THROUGH SATURDAY...PENDLETON/S DOPPLER RADAR IS DOWN. SATELLITE LOOPS AND MEDFORD/S DOPPLER RADAR SHOW ANOTHER MOISTURE PLUME MOVING NORTHEAST INTO CENTRAL OREGON THIS AFTERNOON. THIS IS ASSOCIATED WITH WARM AIR ADVECTION AHEAD OF A COLD FRONT NEAR 130W. THIS WARM AIR ADVECTION WILL CAUSE SNOW LEVELS TO RISE TONIGHT. THE WARM AIR LAYER ALOFT PRESENTLY OVER THE REGION WILL DEEPEN THIS AFTERNOON AND TONIGHT. THE PRECIPITATION ASSOCIATED WITH THIS MOISTURE PLUME WILL BE GENERALLY LIGHT TONIGHT WITH THE BLUE MOUNTAINS RECEIVING 1 TO 3 INCHES OF SNOW ABOVE 4000 FEET SO DO NOT SEE SNOW ADVISORY CRITERIA BEING MET IN THE MOUNTAINS TONIGHT. THE FLOW ALOFT WILL BE BECOME PARALLEL TO THE CASCADES ON FRIDAY SO MOST OF THE MOISTURE ASSOCIATED WITH THE AFOREMENTIONED UPPER LOW OFFSHORE WILL OCCUR FROM THE CASCADES WESTWARD ON FRIDAY. COLD AIR WILL REMAIN TRAPPED IN THE LOWER COLUMBIA BASIN INCLUDING THE KITTITAS AND YAKIMA VALLEYS AND THE FOOTHILLS OF THE BLUE MOUNTAINS. THUS ANY PRECIPITATION IN THESE AREAS WILL BE SLEET AND FREEZING RAIN. THE FLOW WILL VEER TO THE SOUTHWEST FRIDAY NIGHT...ALLOWING AN UPPER LEVEL DISTURBANCE TO MOVE THROUGH THE REGION. SNOW LEVELS WILL LOWER SLIGHTLY...AND A WINTRY MIX WILL CONTINUE ACROSS THE BASIN FRIDAY NIGHT. A MIGRATORY UPPER LEVEL HIGH PRESSURE RIDGE WILL LOWER THE CHANCES FOR PRECIPITATION ON SATURDAY. POLAN .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. FORECAST MODELS ARE IN GENERAL AGREEMENT THAT THE EXTENDED FORECAST WILL BE DOMINATED BY A HIGH PRESSURE RIDGE OVER THE PACIFIC NORTHWEST WITH IMBEDDED UPPER-LEVEL WAVES OF LOW PRESSURE MOVING THROUGH. WITH HIGH PRESSURE BUILDING IN AND SNOW COVER STILL PRESENT LATE SATURDAY FOG WILL FORM IN THE COLUMBIA BASIN. THIS FOG WILL STICK AROUND THROUGH THE MIDDLE OF NEXT WEEK KEEPING TEMPERATURES NEAR FREEZING AND KEEPING THE SNOW COVER AROUND. HIGHER ELEVATIONS WILL BE ALLOWED TO WARM INTO THE 30S TO NEAR 40 WITH SOME SNOWMELT LIKELY. A WEAK UPPER-LEVEL SYSTEM WILL SLIDE OVER THE AREA ON MONDAY BRINGING THE THREAT FOR A MIX OF RAIN AND FREEZING RAIN FOR BASIN LOCATIONS AND A MIX OF RAIN AND SNOW FOR HIGHER ELEVATIONS. SNOW LEVELS WILL BE ABOVE 5000 FEET. CANTIN && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 12 29 27 33 / 50 20 30 20 WALLA WALLA 16 30 28 34 / 50 20 30 20 TRI-CITIES 12 29 27 33 / 50 20 20 10 YAKIMA 14 29 27 32 / 50 30 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 455 AM PST THU JAN 8 2004 ORZ041>050-WAZ024>030-091253- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY A MIXED BAG OF WINTER WEATHER CAN BE EXPECTED THROUGHOUT THE REGION TODAY. A WARM FRONT WILL BRING A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN THIS MORNING. A WINTER STORM WARNING IS IN EFFECT FOR NORTH CENTRAL OREGON UNTIL 12 PM PST. A SNOW ADVISORY IS IN EFFECT UNTIL 12 PM PST FOR THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES AND THE KITTITAS/YAKIMA VALLEYS. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 12 PM PST FOR THE LOWER COLUMBIA BASIN...THE EASTERN COLUMBIA RIVER GORGE...THE BLUE MOUNTAIN FOOTHILLS...CENTRAL OREGON...JOHN DAY BASIN...AND THE JOHN DAY/OCHOCO HIGHLANDS. A BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 12 PM PST FOR THE GRANDE RONDE VALLEY WHERE WINDS SUSTAINED AT 25 TO 35 MPH WILL CREATE BLOWING AND DRIFTING SNOW. PLEASE REFER TO THE LATEST PDXWSWPDT WWUS46 KPDT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TONIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WARM AIR SPREADING ACROSS THE REGION WILL CONTINUE TO INCREASE SNOW LEVELS TONIGHT THROUGH FRIDAY NIGHT. HOWEVER...COLD AIR WILL REMAIN TRAPPED THROUGHOUT THE LOWER COLUMBIA BASIN WHICH INCLUDES THE BLUE MOUNTAIN FOOTHILLS AND THE KITTITAS/YAKIMA VALLEYS. A CHANCE OF LIGHT SNOW...SLEET...AND FREEZING RAIN CAN BE EXPECTED. DRIER CONDITIONS WILL RETURN THIS WEEKEND AND WILL CONTINUE THROUGH THE MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383630, 5383631.